We report a case of methotrexate toxicity potentially induced by a drug interaction between methotrexate and omeprazole in a 25-year-old man with osteosarcoma. The patient was placed on omeprazole after his first cycle of high-dose methotrexate for stress ulcer prophylaxis, and it was discontinued before the start of the first day of the patient's second round of high-dose methotrexate. The 24-hour methotrexate level was elevated and he continued to have sustained levels for 18 days. Side effects due to elevated serum methotrexate included seizures, mucositis, acute renal failure, and thrombocytopenia. Aggressive hydration, urinary alkalinization, and leucovorin were continued during the period of elevated methotrexate levels, with the patient receiving a course of hemodialysis and a dose of carboxypeptidase G2. The patient's symptoms resolved, and his renal function returned to baseline within 2 months. The patient was able to receive future courses of chemotherapy without methotrexate. Although use of the Naranjo adverse reaction probability scale indicated a probable relationship (score of 6) between the patient's development of methotrexate toxicity and omeprazole use, we believe this was a drug-drug interaction case consistent with previous reports in the literature.
Mendeley saves you time finding and organizing research
Choose a citation style from the tabs below